Doctors Lounge - Hematology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Hematology Answers List
- Wed Nov 10, 2004 6:06 pm
my 5 yr. old granddaughter has been loosing a lot of her hair at the root for the past 3 months. In the last 2 years, she has gained a net total of only 4 lbs. She is 42" in height and 42 lbs. in weight. She lives with her father whom she reported a year ago, as helping her to throw up after she eats. Blood test results show the following out of the normal range:
elevated white blood cell count: 14.9
platelets: 455 (high)
neutrophils: 62 (high)
lymphs: 29 (low)
neutrophils (absolute): 9.2 (high)
Glucose/serum: 102 (high)
The dad has been administering daily since she was 7 months of age, prescription laxatives. Until she was about 2 1/2, the laxative was Lactulose and he gave her at one time, as much as 8 tbl. daily; after Lactulose, it was Miralax and to our knowledge - that is still the laxative she uses. She was diagnosed with mild IBS. Could this long term use and excessive use of laxatives, have anything to do with the severe hair loss and abnormal blood results?
These results coupled with the severe hair loss in a 5 year old could indicate what likely medical conditions. We are very concerned for her.
| Theresa Jones, RN
- Sun Nov 14, 2004 6:52 am
You have every right to be concerned, I am as well :( Laxative use and purging would be very dangerous in an adult let alone a child. The hair loss could definitely be related to vitamin deficiencies since she apparently with both of the above going on her body doesn't have the opportunity to absorb any of the nutirents (which she desperately needs for growth and development) In my opinion For her safety, he needs reported to the appropriate agency because this is abuse and neglect and should not be permitted to continue.